Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 87, NWS Pittsburgh, PA

July 8, 2003Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 4:34 AM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 4:34 AM EDT (08:34 UTC)
Expired
Jul 8, 2003, 7:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 080837
FFWPBZ
OHC029-081130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 730 AM EDT

* AT 434 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER TWO
  INCHES OF RAIN HAS FALLEN IN THE WESTERN PORTION OF THE COUNTY IN THE
  PAST 3 HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...HOMEWORTH...SALEM AND
  COLUMBIANA...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 081016
FFSPBZ
OHC029-081115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT TUE JUL 8 2003


THE FLASH FLOOD WARNING FOR COLUMBIANA COUNTY CONTINUES UNTIL 730 AM.

AN ADDITIONAL INCH OF RAIN HAS FALLEN BETWEEN 500 AM AND 600 AM ON 
THE MIDDLE BRANCH OF SANDY CREEK NEAR HOMEWORTH. THIS BRINGS THE  
RAINFALL TOTAL FOR THIS AREA TO 3.4 INCHES SINCE MIDNIGHT.

RESIDENTS ALONG THE MIDDLE BRANCH OF SANDY CREEK FROM HOMEWORTH 
THROUGH MOULTRIE SHOULD REMAIN ALERT FOR RAPID STREAM RISES.

   











$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 29 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 13 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 3:33 AM EDT, 1 hour 1 minute before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 AM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT TUESDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 4:07 AM EDT, 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EDT TUE JUL 8 2003

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. NEVER GO
THROUGH FLOOD WATERS TO GET TO HIGHER GROUND.

THE SKYWARN NET WILL BE ACTIVATED. LISTEN FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Jul 7, 9:54 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 7, 10:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 11:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Jul 7, 11:20 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Jul 7, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Jul 8, 3:00 AM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Jul 8, 4:19 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 8, 5:09 AM EDTSevere Thunderstorm WarningPBZMuskingum66 min
Jul 8, 5:20 AM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 8, 5:24 AM EDTSevere Thunderstorm WarningPBZTuscarawas66 min
Jul 8, 5:43 AM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningPBZCarroll61 min
Jul 8, 5:54 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
Jul 8, 5:57 AM EDTSevere Thunderstorm WarningPBZNoble63 min
Jul 8, 6:05 AM EDTSevere Thunderstorm WarningPBZBelmont55 min
Jul 8, 6:12 AM EDTSevere Thunderstorm WarningPBZJefferson63 min
Jul 8, 6:15 AM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 6:24 AM EDTSevere Thunderstorm WarningPBZMonroe66 min
Jul 8, 7:38 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 10:23 AM EDTFlash Flood WarningPBZColumbiana97 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningPBZCoshocton35 min
Jul 8, 6:21 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Jul 8, 6:37 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Jul 8, 7:00 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 7:27 PM EDTFlash Flood WarningPBZCarroll3 hr
Jul 8, 7:48 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.